Alert archive / Nevada / High Wind Watches in 2014

High Wind Watch 1, NWS Elko, NV

March 16, 2014Elko County, White Pine County, Nevada

NWS Elko, NV issued this high wind watch at Mar 16, 2014, 3:42 AM PDT for Elko County, White Pine County, Nevada. It took effect at Mar 17, 2014, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2014, 3:42 AM PDT (10:42 UTC)
In effect from
Mar 17, 2014, 5:00 AM PDT
Expired
Mar 16, 2014, 1:49 PM PDT
In force
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Mar 15, 1:57 PM PDT, 13 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 1:57 PM PDT, 13 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT SAT MAR 15 2014

.SYNOPSIS...IT WILL CONTINUE TO BE NICE ACROSS NORTHERN NEVADA
SUNDAY...BUT HIGH PRESSURE WILL GIVE WAY TO A STORM SYSTEM MONDAY.
STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP DUE TO A PASSING COLD
FRONT. COOLER THAN NORMAL TEMPERATURES CAN BE ANTICIPATED FOR THE
EARLY PART OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. A QUIET AND MAINLY SUNNY
DAY WAS HAD BY ALL AS AN UPPER RIDGE DOMINATES THE WEATHER ACROSS
NORTHERN NEVADA. DURING THE OVERNIGHT...TEMPERATURES ARE EXPECTED
TO DIP DOWN INTO THE MID TO UPPER 20S IN MANY LOCALES. THERE IS
SOME MOISTURE IN THE UPPER LEVELS FOR MAYBE SCATTERED HIGH
CLOUDS...BUT THAT IS ABOUT IT.

BY SUNDAY...THE UPPER LEVEL RIDGE AXIS WILL BE ATOP NORTHERN
NEVADA. 700 MB TEMPERATURES WILL WARM TO 2-4C...TRANSLATING TO
DAYTIME HIGHS IN THE MID TO UPPER 60S. WINDS WILL BE A BIT BREEZY
NORTH OF THE I-80 CORRIDOR...WITH SOME GUSTS TO 30 MPH POSSIBLE.
THE RIDGE WILL BE SUPPRESSED SOUTHWARD SUNDAY NIGHT AND MONDAY AS
THE NEXT FRONTAL SYSTEM MOVES ACROSS THE INTER MOUNTAIN WEST. WINDS
ARE NOT EXPECTED TO DECOUPLE...SO OVERNIGHT LOWS WILL REMAIN
RATHER WARM...IN THE MID 30S.

ON MONDAY...A COLD FRONT WILL PUSH EAST ACROSS THE STATE. MUCH
COLDER AIR WILL FILTER IN BEHIND THE FRONT...WITH 700 MB
TEMPERATURES DIPPING TO -8 TO -13C BY THE AFTERNOON. NOT MUCH
MOISTURE IS ASSOCIATED WITH THE FRONT...WITH THE BEST CHANCES FOR
LIGHT SNOW SHOWERS NORTH OF THE I-80 CORRIDOR. MOISTURE IS
LIMITED AND ACCUMULATIONS WILL REMAIN RATHER LIGHT WITH ABOUT AN
INCH OR SO IN THE MOUNTAINS...WITH LESS THAN AN INCH IN THE
VALLEYS OF NORTHERN ELKO AND HUMBOLDT COUNTIES. THE MAIN IMPACT
WILL BE DURING THE DAY WHEN STRONG WINDS ARE EXPECTED. A WIND
ADVISORY WILL PROBABLY BE NEEDED FOR PORTIONS OF NORTHERN NEVADA.
AT THIS TIME...IT APPEARS LIKE NORTHERN ELKO...SOUTHEAST
ELKO...AND SOUTH-CENTRAL ELKO WILL BE GOOD CANDIDATES. GFS BUFR
SOUNDINGS ARE ALSO SHOWING A STABLE LAYER DEVELOPING AROUND THE
650-600 MB LAYER...WITH STRONG DOWNSLOPE WINDS A GOOD BET ON EAST
FACING SLOPES. HAVE BUMPED UP WINDS ALONG THE LEE-SIDES OF THE
MOUNTAINS AS A RESULT. GFS ENSEMBLES ARE SHOWING ANOMALIES OF +4
TO 5 STANDARD DEVIATIONS ACROSS THESE AREAS...WITH NAEFS SHOWING
+3 TO 4 SD ACROSS SOUTHEAST ELKO.

THE FRONTAL SYSTEM WILL MOVE EAST OF NORTHERN NEVADA WITH
NORTHWEST FLOW REMAINING OVER THE FORECAST AREA MONDAY NIGHT INTO
TUESDAY. IT WILL BE A COLD AND BRISK DAY TUESDAY WITH HIGHS
ACTUALLY BELOW NORMAL FOR A CHANGE. WINDS ARE EXPECTED TO BE LIGHT
AND SKIES SHOULD REMAIN SUNNY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. MODELS IN FAIRLY
GOOD AGREEMENT WITH PATTERN THROUGH LATE THURSDAY AND THEN
DIFFERENCES ON FRIDAY AND SATURDAY. TUESDAY NIGHT AND WEDNESDAY A
RIDGE WILL MOVE THROUGH THE REGION WITH DRY AND MILD CONDITIONS.
THURSDAY A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA WITH GUSTY
WINDS...INCREASING CLOUDS AND CHANCES OF PRECIPITATION MAINLY ACROSS
NORTHERN ELKO COUNTY. FRIDAY AND SATURDAY SHOW DRY CONDITIONS WITH
RIDGE OVER EASTERN PACIFIC...BUT MODEL SOLUTIONS DIFFER ON STRENGTH
OF RIDGE. OVERALL TEMPERATURES WILL BE ABOVE AVERAGE.

&&

.AVIATION...VFR CONDITIONS WITH A FEW HIGH CLOUDS MOVING ACROSS THE
AREA OVER THE NEXT 24 HOURS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/90/90
Hazardous weather outlook, Mar 15, 2:21 PM PDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
221 PM PDT SAT MAR 15 2014

NVZ030-031-033>041-162130-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
221 PM PDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

HIGH PRESSURE WILL BRING QUIET WEATHER TO NORTHERN NEVADA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH PRESSURE WILL BRING WARM TEMPERATURES SUNDAY AFTERNOON...WITH
HIGHS APPROACHING THE MID TO UPPER 60S IN MANY LOCATIONS.

BY MONDAY...AN APPROACHING STORM SYSTEM WILL BRING WINDY
CONDITIONS TO MUCH OF NORTHERN NEVADA. WIND SPEEDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH ARE LIKELY ACROSS THE REGION. AS A
RESULT...WIND ADVISORIES MAY BE REQUIRED. ALONG WITH THE
WIND...RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE. A DUSTING TO A
HALF INCH IS POSSIBLE IN THE VALLEYS WITH ABOUT AN INCH OR SO IN
THE MOUNTAINS.

COOLER WEATHER WILL BE PREVALENT TUESDAY AND WEDNESDAY WITH HIGHS
IN THE 40S AND 50S...WITH OVERNIGHT LOWS IN THE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:42 AM PDTWind AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine40 hr
Mar 16, 1:49 PM PDTHigh Wind WarningLKNElko, White Pine30 hr

Nearby

High Wind Watches in Nevada, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.